MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION OPEN END URETERAL AXXCESS CATHETER; CATHETER, URETHRAL

BOSTON SCIENTIFIC CORPORATION OPEN END URETERAL AXXCESS CATHETER; CATHETER, URETHRAL
Model Number M0064001161
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complainant was unable to report the device lot number; therefore the manufacture date and expiration date are unknown.(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that an axxcess ureteral catheter open end was used in the urinary tract during a ureteral stent placement procedure performed on (b)(6) 2019.According to the complainant, during the procedure, the axxcess ureteral catheter was inserted using the over the wire technique through a cystoscope.The wire and the urine inside the renal pelvis was removed.It was also noted that the catheter was attempted to removed from the patient; however, the physician felt friction and was unaware that the catheter was getting stretched.The physician thought that the catheter was already able to be removed, so he added more force which caused the catheter to break and got separated.Treatment was unable to be performed and the procedure was completed as it was.On (b)(6) 2019, the patient was transferred to a different hospital and a plastic stent was placed from the side of the detached axxcess catheter to treat stone-induced pyelonephritis and after that, the patient condition seems to have recovered to a state that no antibiotics are needed.The patient was then scheduled for a surgery on (b)(6), to remove the remaining stones and the catheter that was left inside the patient.Dr.(b)(6) from the first hospital assessed that the patient experienced tul previously, and the patient had two stones left in the ureter which might have caused the interference with removing the catheter from the patient.Dr.(b)(6) from the second hospital assessed that there might be a meander at the urethral bladder transition so tension may have been applied upon removing the axxcess catheter.Also, the physician said that there were no interference with the remaining stones and stenosis as what dr.(b)(6) said and it was easy to place the plastic stent.Dr.(b)(6) opinion was shared to dr.(b)(6) but he insisted that there was an interference with the remaining stone and with the removal of the catheter and it might be possible that a urethral dilation was promoted by the remaining broken axxess catheter.
 
Event or Problem Description
It was reported to boston scientific corporation that an axxcess ureteral catheter open end was used in the urinary tract during a ureteral stent placement procedure performed on (b)(6), 2019.According to the complainant, during the procedure, the axxcess ureteral catheter was inserted using the over the wire technique through a cystoscope.The wire and the urine inside the renal pelvis was removed.It was also noted that the catheter was attempted to removed from the patient; however, the physician felt friction and was unaware that the catheter was getting stretched.The physician thought that the catheter was already able to be removed, so he added more force which caused the catheter to break and got separated.Treatment was unable to be performed and the procedure was completed as it was.On (b)(6) 2019, the patient was transferred to a different hospital and a plastic stent was placed from the side of the detached axxcess catheter to treat stone-induced pyelonephritis and after that, the patient condition seems to have recovered to a state that no antibiotics are needed.The patient was then scheduled for a surgery on (b)(6), to remove the remaining stones and the catheter that was left inside the patient.Dr.(b)(6) from the first hospital assessed that the patient experienced tul previously, and the patient had two stones left in the ureter which might have caused the interference with removing the catheter from the patient.Dr.(b)(6) from the second hospital assessed that there might be a meander at the urethral bladder transition so tension may have been applied upon removing the axxcess catheter.Also, the physician said that there were no interference with the remaining stones and stenosis as what dr.(b)(6)said and it was easy to place the plastic stent.Dr.(b)(6) opinion was shared to dr.(b)(6) but he insisted that there was an interference with the remaining stone and with the removal of the catheter and it might be possible that a urethral dilation was promoted by the remaining broken axxess catheter.Additional information received on (b)(6) 2019.On (b)(6) 2019, the detached part of the device that was left inside the patient was succesfully retrieved at (b)(6) hospital.There were no patient complication reported after the procedure.
 
Additional Manufacturer Narrative
Additional information: event.Correction: type of reportable event.The complainant was unable to report the device lot number; therefore the manufacture date and expiration date are unknown.Problem code 1069 captures the reportable event of catheter broken.Investigation results a visual examination of the returned complaint device confirmed that the catheter was broken.The other section of the catheter was not returned for analysis.The broken end was inspected under magnification and there was evidence of the material being stretched, indicating that a tensile force was applied until breakage of catheter.This failure is defined as an existing condition or disease is demonstrably responsible for the adverse event and use of the device has neither caused nor otherwise influenced this condition/disease-related adverse event.Therefore, the most probable root cause is adverse event related to patient condition.A manufacturing batch record review was unable to be performed as the lot number is unknown.However, a ship history review was performed to identify the most probable lots, and a dhr history review on the most probable lots did not identify any deviations within manufacturing/service processes that could have contributed to the event.
 
Event or Problem Description
It was reported to boston scientific corporation that an axxcess ureteral catheter open end was used in the urinary tract during a ureteral stent placement procedure performed on (b)(6) 2019.According to the complainant, during the procedure, the axxcess ureteral catheter was inserted using the over the wire technique through a cystoscope.The wire and the urine inside the renal pelvis was removed.It was also noted that the catheter was attempted to removed from the patient; however, the physician felt friction and was unaware that the catheter was getting stretched.The physician thought that the catheter was already able to be removed, so he added more force which caused the catheter to break and got separated.Treatment was unable to be performed and the procedure was completed as it was.On (b)(6) 2019, the patient was transferred to a different hospital and a plastic stent was placed from the side of the detached axxcess catheter to treat stone-induced pyelonephritis and after that, the patient condition seems to have recovered to a state that no antibiotics are needed.The patient was then scheduled for a surgery on may, to remove the remaining stones and the catheter that was left inside the patient.Dr.(b)(6) from the first hospital assessed that the patient experienced tul previously, and the patient had two stones left in the ureter which might have caused the interference with removing the catheter from the patient.Dr.(b)(6) from the second hospital assessed that there might be a meander at the urethral bladder transition so tension may have been applied upon removing the axxcess catheter.Also, the physician said that there were no interference with the remaining stones and stenosis as what dr.Imamura said and it was easy to place the plastic stent.Dr.(b)(6) opinion was shared to dr.Imamura but he insisted that there was an interference with the remaining stone and with the removal of the catheter and it might be possible that a urethral dilation was promoted by the remaining broken axxess catheter.
 
Additional Manufacturer Narrative
The complainant was unable to report the device lot number; therefore the manufacture date and expiration date are unknown.Problem code 1069 captures the reportable event of catheter broken.Investigation results: a visual examination of the returned complaint device confirmed that the catheter was broken.The other section of the catheter was not returned for analysis.The broken end was inspected under magnification and there was evidence of the material being stretched, indicating that a tensile force was applied until breakage of catheter.This failure is defined as an existing condition or disease is demonstrably responsible for the adverse event and use of the device has neither caused nor otherwise influenced this condition/disease-related adverse event.Therefore, the most probable root cause is adverse event related to patient condition.A manufacturing batch record review was unable to be performed as the lot number is unknown.However, a ship history review was performed to identify the most probable lots, and a dhr history review on the most probable lots did not identify any deviations within manufacturing/service processes that could have contributed to the event.
 
Event or Problem Description
It was reported to boston scientific corporation that an axxcess ureteral catheter open end was used in the urinary tract during a ureteral stent placement procedure performed on (b)(6) 2019.According to the complainant, during the procedure, the axxcess ureteral catheter was inserted using the over the wire technique through a cystoscope.The wire and the urine inside the renal pelvis was removed.It was also noted that the catheter was attempted to removed from the patient; however, the physician felt friction and was unaware that the catheter was getting stretched.The physician thought that the catheter was already able to be removed, so he added more force which caused the catheter to break and got separated.Treatment was unable to be performed and the procedure was completed as it was.On (b)(6) 2019, the patient was transferred to a different hospital and a plastic stent was placed from the side of the detached axxcess catheter to treat stone-induced pyelonephritis and after that, the patient condition seems to have recovered to a state that no antibiotics are needed.The patient was then scheduled for a surgery on may, to remove the remaining stones and the catheter that was left inside the patient.Dr.(b)(6) from the first hospital assessed that the patient experienced tul previously, and the patient had two stones left in the ureter which might have caused the interference with removing the catheter from the patient.Dr.(b)(6) from the second hospital assessed that there might be a meander at the urethral bladder transition so tension may have been applied upon removing the axxcess catheter.Also, the physician said that there were no interference with the remaining stones and stenosis as what dr.(b)(6) said and it was easy to place the plastic stent.Dr.(b)(6) opinion was shared to dr.(b)(6) but he insisted that there was an interference with the remaining stone and with the removal of the catheter and it might be possible that a urethral dilation was promoted by the remaining broken axxess catheter.Additional information received on 16may2019: on (b)(6) 2019, the detached part of the device that was left inside the patient was successfully retrieved at (b)(6) hospital.There were no patient complication reported after the procedure.
 
Additional Manufacturer Narrative
Block d4, h4: the complainant was unable to report the device lot number; therefore the manufacture date and expiration date are unknown.Block h6: problem code 1069 captures the reportable event of catheter broken.Block h10: updated investigation results: a visual examination of the returned complaint device confirmed that the catheter was broken into two separate parts.The broken ends were inspected under magnification and there was evidence of the material being stretched, indicating that a tensile force was applied until breakage of the catheter.This failure is defined as an existing condition or disease is demonstrably responsible for the adverse event and use of the device has neither caused nor otherwise influenced this condition/disease-related adverse event.Therefore, the most probable root cause is adverse event related to patient condition.A manufacturing batch record review was unable to be performed as the lot number is unknown.However, a ship history review was performed to identify the most probable lots, and a dhr history review on the most probable lots did not identify any deviations within manufacturing/service processes that could have contributed to the event.

Brand Name
OPEN END URETERAL AXXCESS CATHETER
Common Device Name
CATHETER, URETHRAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key8496724
Report Number3005099803-2019-01730
Device Sequence Number13688477
Product Code GBM
UDI-Device Identifier08714729191971
UDI-Public08714729191971
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K830840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM0064001161
Device Catalogue Number400-116
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2019
Initial Date Received by Manufacturer 03/19/2019
Supplement Date Received by Manufacturer04/22/2019
05/16/2019
07/08/2019
Initial Report FDA Received Date04/09/2019
Supplement Report FDA Received Date05/21/2019
06/11/2019
07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;